I am a 21 year old male, and I’ve had a very healthy scalp and a full head of hair, until this month. I started taking multivitamins, which contain what I now see as too much Vitamin A (10,000 IU; my weight is low, so that dose is high for me, I weigh 57kg).
There is now a small bald spot (about 1.5in diameter) on the back of my head, and its onset was sudden enough that I do not think this is male pattern baldness. My hairline has not begun to recede.
I’ve stopped taking the pills today, as I’m quite sure the excess Vitamin A is the cause of this, but I would like to ask you if I am right about this.
Also, in the event that this was Vitamin A poisoning, can you tell me if it’s possible for my hair to start growing in that bald spot again? I’m worried this might be permanent.
Thank you for your time.
Hair loss is seen in both vitamin A deficiency, and vitamin A excess. I think you are right about the fact that your hair loss could be related to overuse of vitamin A. It is good that you stopped taking the pills. You may want to use other multivitamin pills with lower doses of vitamins A in the future or the ones without vitamin A. The hair loss is usually reversible and disappears with discontinuing the medication but one always must be aware that anything that causes hair loss can ‘flip the genetic switch’ and it may not be reversible. Give it a few months and your hair will hopefully grow back if you don’t have any other underlying causes.